Illinois, 2010

Hail in Illinois, July 11, 2010

July 11, 2010 · NWS DVN · 1 event in 1 county or zone

Non-severe hail up to the size of a penny fell in Kewanee, IL at 535 pm CDT July 11.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Non-severe hail up to the size of a penny fell in Kewanee, IL at 535 pm CDT July 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 11, 2:15 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jul 11, 2:15 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CDT SUN JUL 11 2010

.SYNOPSIS...
WELL DEFINED SHORTWAVE ON WATER VAPOR AND VISIBLE SATL IMAGERY
MOVING INTO EASTERN IA ATTM. NEWLY DEVELOPED CONVECTION
FROM NEAR KCID JUST AHEAD OF VORT MAX... WITH N/S BKN BAND OF
SHRA/TSRA PUSHING EAST OF MISSISSIPPI RVR WITHIN ZONE
OF POSITIVE VORTICITY ADVECTION AND DIVERGENCE ALOFT WITH RRQ
OF JET STREAK FROM UPPER MIDWEST INTO GREAT LAKES. LATEST
MSAS ANALYSIS PLACES COLD FRONT FROM EASTERN MN THROUGH SOUTHEAST
SD WITH REGIONAL RADAR COMPOSITE SHOWING SCT TSRA DEVELOPING
ALONG AND AHEAD OF BOUNDARY ESPECIALLY OVER MN WHERE BETTER
FORCING RESIDES.  ..05..

&&

.SHORT TERM...TONIGHT AND MONDAY...
ANALYSIS AND VARIOUS TOOLS GENERALLY SUPPORT BEST PCPN CHCS
OR MOST WIDESPREAD COVERAGE OF PCPN ACROSS NORTHERN HALF
OR SO OF CWA LATE THIS AFTN INTO EARLY EVE... ATTENDANT TO
SHORTWAVE SHIFTING EWD ACROSS AREA. IN ADDITION... ACTIVITY
FIRING ALONG THE COLD FRONT HAS POTENTIAL TO SHIFT SEWD
INTO MAINLY NORTH SECTIONS OF CWA THIS EVE AS SHOWN BY 4 KM
WRF AND RECENT RAPID REFRESH MODEL RUNS. DIMINISHING FORCING
AND HEATING SHOULD RESULT IN DISSIPATION OF MOST OF PCPN
BY LATE EVE... THOUGH HELD ONTO SLGT CHC POPS OVRNGT WITH FRONT
SAGGING SWD INTO AREA. PCPN POTENTIAL MON THEN BECOMES NEXT
CHALLENGE. OVERALL THINKING IS GENERALLY DRY FOR MON AND HAVE
LOWERED POPS TO JUST SLGT CHC FOR AFTN... BUT COUPLE OF FEATURES
TO WATCH THAT COULD SPELL BETTER PCPN CHCS. MODELS HINTING AT
LAKE ENHANCED BOUNDARY PUSHING SWWD THROUGH SOUTHERN WI AND
NORTHERN IL DURING AFTN IN WAKE OF MID LEVEL WAVE PASSING THROUGH
GREAT LAKES. CONVERGENCE AND HEATING AHEAD OF BOUNDARY COULD
BE ENOUGH FOR SCT ACTIVITY IN AFTN MAINLY NORTHEAST OF QUAD
CITIES. 2ND FEATURE IS IMPULSE OVER MT/WY IN BROAD CYCLONIC FLOW
ALOFT. THIS LOOKS TO BE FOCUS FOR POCKETS OF ORGANIZED CONVECTION
TNGT SHIFTING SEWD THROUGH THE PLAINS. AS IT PROPAGATES E/SE
IN BROAD CYCLONIC FLOW AND WITH HEATING THIS COULD PROVIDE SOURCE
FOR SCT ACTIVITY MAINLY SOUTH SECTIONS IN THE AFTN... THOUGH
ROUGH TIMING OF WAVE IN AWIPS WOULD ACTUALLY SUPPORT BETTER CHCS
HOLDING OFF TIL MON EVE. TEMPS STAYING NEAR GUIDANCE BLEND IN
THE PD WITH HIGHS LIKELY FEW DEGS COOLER MON WITH NLY WINDS. ..05..

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...
THE QUESTION MON NIGHT/TUES IS WHERE THE NEXT SHORTWAVE GOES. SOME
MODELS HAVE IT PASSING SOUTH AND THUS KEEP THE AREA DRY. OTHER
MODELS...GEM BEING THE MOST AGGRESSIVE...BLOW UP AN MCS THAT MOVES
ACROSS THE CWFA. FIGURING AN MCS WILL BE CLOSE TO THE CWFA...WILL GO
WITH SCHC POPS ACROSS THE SOUTH THIRD OR SO WITH THE FRONT NOT FAR
AWAY.

GENERALLY QUIET CONDITIONS WILL BE SEEN TUES NIGHT/WED AS WAA
DEVELOPS ACROSS THE AREA. NOT ENTIRELY SOLD ON DRY CONDITIONS TUES
NIGHT. WAA GETS QUITE STRONG WHICH MAY ALLOW ISOLD SHRA OR EVEN A
TSRA TO DEVELOP. CONTINUED WAA ON WED SHOULD ALLOW TEMPERATURES TO
WARM UP CONSIDERABLY.

WED NIGHT/THURS THE NEXT COLD FRONT SWEEPS THROUGH THE AREA. MODELS
DIFFER ON TIMING BUT THE FRONT SHOULD BE THROUGH PART OF THE CWFA BY
SUNRISE THURSDAY. POPS HAVE BEEN INCREASED FURTHER WED NIGHT/THURS
BUT MAY STILL BE TOO LOW. THE FRONT MAY BE A BIT SLOWER TO EXIT THE
AREA AS H5 HEIGHTS CONTINUE TO BUILD. THEREFORE...WILL LINGER POPS
INTO THURSDAY EVENING.

FRIDAY ON...THE CWFA IS ON THE SOUTHERN PERIPHERY OF THE WESTERLIES
AND ANY WEAK SHORTWAVE OR VORT MAX COULD INITIATE CONVECTION.
CURRENTLY HAVE GONE DRY FOR FRIDAY AS NO APPARENT TRIGGER SEEMS
PRESENT. MODELS ARE SUGGESTING A POTENTIAL MCS FRI NIGHT/SATURDAY
WITH OTHER WEAK IMPULSES SATURDAY NIGHT THROUGH SUNDAY. FOR NOW WILL
GO WITH SCHC POPS FROM FRIDAY NIGHT ON.     ..08..

&&

.AVIATION...
SHORTWAVE ALONG WITH COLD FRONT WILL BRING SHRA/TSRA TO THE AREA
THROUGH MID EVE BEFORE LOSS OF HEATING LEADS TO GRADUAL DISSIPATION.
EXPECT PERIOD OF MVFR CIGS/VSBYS WITH ACTIVITY IMPACTING MOST OF
THE TERMINALS TIL 04Z... THOUGH LESS CERTAIN AT KBRL AND HAVE GONE
WITH VCSH ATTM. SLY WINDS 5-10KTS BECOME LIGHT AND VARIABLE THIS EVE
THEN NORTH AROUND 5 KTS OVRNGT WITH FRONT MOVING IN. POTENTIAL FOR
SOME MVFR FOG LATER TNGT WITH LIGHT WINDS AND WET GROUND. MAINLY
DRY WITH VFR CONDITIONS MON AM WITH NLY WINDS INCREASING AROUND 10
KTS.  ..05..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

05/08
Hazardous weather outlook, Jul 11, 12:33 PM CST, 4 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
133 PM CDT SUN JUL 11 2010

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
133 PM CDT SUN JUL 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE FOUND ACROSS THE OUTLOOK AREA
THIS AFTERNOON AND EVENING. AN ISOLATED SEVERE STORM WITH
DAMAGING WINDS OR LARGE HAIL IS POSSIBLE... BUT THE MAIN THREAT
WILL BE LOCALLY HEAVY RAINFALL LEADING TO FLOODING OF LOW LYING
OR POORLY DRAINED AREAS.

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MORE THUNDERSTORMS MAY OCCUR OVER PARTS OF THE AREA TUESDAY.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE. A BETTER CHANCE FOR
THUNDERSTORMS WILL BE FROM WEDNESDAY NIGHT INTO THURSDAY. IT IS
STILL TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER WITH
THESE MID TO LATE WEEK STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jul 11, 4:27 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
527 PM CDT SUN JUL 11 2010

ILZ016>018-112330-
BUREAU-HENRY-PUTNAM-
527 PM CDT SUN JUL 11 2010

...STRONG THUNDERSTORMS DEVELOPING...

AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR KEWANEE...MOVING EAST AT
25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  6 MILES SOUTH OF SHEFFIELD AROUND 550 PM CDT...
  BUDA AROUND 555 PM CDT...
  6 MILES SOUTH OF WYANET AROUND 610 PM CDT...
  TISKILWA AROUND 620 PM CDT...
  7 MILES SOUTH OF PRINCETON AROUND 625 PM CDT...
  HENNEPIN AND 8 MILES SOUTHWEST OF DEPUE AROUND 630 PM CDT...

WINDS GREATER THAN 40 MPH...BRIEF HEAVY RAIN...ARE EXPECTED WITH
THESE STORMS.

LAT...LON 4122 8928 4120 8965 4123 8966 4123 8986
      4119 8987 4118 9003 4144 9005 4160 8927
TIME...MOT...LOC 2227Z 270DEG 20KT 4127 8990

ERVIN

The radar

The Quad Cities radar (KDVN), 68 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
July 11, 4:35 PM CST
Where
Henry County, 0.69 mi N of Kewanee
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.240, -89.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248452.